Fremantle Hospital doctors believe a party drug being sold as ecstasy is responsible for a series of six psychosis cases in 24 hours.
As thousands of revellers prepare to usher in the new year tonight, a fresh drug warning has been issued after Ian Dey, emergency physician and co-director of the emergency department at the hospital, revealed there had been six hospital admissions involving patients with drug-induced psychosis after taking a substance they believed was MDMA or ecstasy at the weekend.
"To see so many presenting with drug-related psychosis all after recreational drug use in 24 hours is unusual," Dr Dey said.
"What we know so far is these cases have involved the ingestion of blue unmarked capsules which were purchased locally, with most believing they contained predominantly MDMA."
Dr Dey said the patients were suffering from paranoid and delusional behaviour and had been brought to hospital by police.
Some were also aggressive while others were "floridly psychotic where they lose any perception of reality".
"All required treatment and sedative drugs of some description," he said.
Dr Dey said it was not believed the drug was a new one.
"We wouldn't usually see six patients within 24 hours with a drug-related psychosis who simply thought they were taking some ecstasy," he said. "The response to this particular drug these patients have taken . . . seems more dramatic than we usually see, so there is something different about this drug."
Dr Dey said the dramatic spike in admissions for drug-related psychosis was a timely reminder of the potentially dangerous and even lethal effects of illicit drugs.
"It is always impossible to know what's contained in illicit drugs so there is always a risk," he said. "The only way to make it risk-free is not to take illicit drugs. However, if people are going to ignore that advice, then don't take multiple capsules at the same time, don't take multiple different kinds of drugs at the same time, don't mix it with alcohol and avoid activities such as driving and swimming while you're under the influence."
Dr Dey urged revellers who suspected a friend was badly affected by drugs or alcohol to call an ambulance immediately.